My T3 & T4 levels were and have always been the normal range but my TSH was in the high 4's I showed all the symptoms of having a underactive thyroid though so my doc put me on Levothyroxine - for the first week or so I had a fast heatbeat and I was even experiencing breakthrough bleeding when my period was not due.
I felt really good though, my joint pain had gone and the headaches and fatigue all gone! Then now 3 weeks later the fatigue has come back - I am only on 50mcg so I am hoping my doc will increase my doseage! I can only assume that my body has got used to the meds and is now asking for me??
My last bloods were all in normal range and now TSH is 1.3 so it has improved but like I said the extreme fatigue is back so I am hoping my doc will let me go up to 75mcg or something to see if that helps, it is very disappointing to feel great again and then that feeling slip away.
Realize that as you add thyroid meds, frequently your TSH will go down and your own natural thyroid hormone production will also go down. So the total amount might not be changed very much until the TSH is suppressed enough by meds increases that the total amount then starts to rise.
A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T3 and Free T4 as necessary to relieve symptoms, without being constrained by resultant TSH levels. symptom relief should be all important, not test results. Test results are valuable mainly during diagnosis and then afterward to monitor Free T3 and Free T4 levels as meds are revised toward relieving symptoms. You can get some good insight into clinical treatment from this letter written by a good thyroid doctor for those patients he consults with from a distance. The letter is sent to the PCP of the patient to help guide treatment.
Thanks, yes I have a apt with Doc on Monday to discuss the fact I feel yucky again, he was quite open to trying me on Levo even though my T3 & T4 were in the middle of the scale due to the TSH level, so I am confident that he will let me play around with the doseage abit to see if that helps.
Would it be bad of me to just take 2x 50mcg tablets a day and see if I feel better before I see him?.
I cant remember the lab results they did show me and I was smack bang in the middle of the scale like I always am but the TSH had gone down in 3 weeks
I suggest that you wait until you see the doctor and get re-tested first. That way the tests will be reflective of your current levels.
If those T3 and T4 tests were for Total T3 and Total T4, those are not nearly as useful as knowing Free T3 and Free T4, so you should make sure to request those and if the doctor resists, then you should insist on it and don't take no for an answer. Free T3 is the most important because it largely regulates metabolism and many other body functions. Scientific studies have also shown that Free T3 correlated best with hypo symptoms, while Free T4 and TSH did not correlate.
If you haven't had a chance to read the link I gave you above, take special note of this statement. "The ultimate criterion for dose adjustment must always be the clinical response. I have prescribed natural dessicated thyroid for your patient (Armour or Nature-Throid). These contain T4 and T3 (40mcg and 9mcg respectively per 60mg). They are more effective than T4 therapy for most patients. Since they provide more T3 than the thyroid gland produces, the well-replaced patient’s free T4 will be around the middle of its range or lower, and the FT3 will be high-“normal” or slightly high before the AM dose.
I also meant to mention that just having your Free T3 and Free T4 in the lower half of their ranges does not mean that is adequate either. The ranges are too broad. Many of our members, myself included report that symptom relief for them required that Free T3 was adjusted into the upper part of its range and Free T4 adjusted to around the middle of its range.
The most common cause of hypothyroidism is Hashimoto's Thyroiditis. Have you ever been tested for that? The tests are for Thyroid Peroxidase and Thyroglobulin antibodies. TPO ab and TG ab.
When you see your doctor I also suggest that you ask if he is going to be willing to treat you clinically, as described above. Also ask if he is willing to prescribe T3 type meds if necessary to raise the Free T3 level. If the answer to either question is no, then you will need to find a good thyroid doctor that will do both.
When you have new lab test results, if you will post results and reference ranges shown on the lab report, members will be glad to help interpret and advise further.
I recently found out that I have both Hashimoto's and Graves antibodies as both my TPO (589) and TSI (227) are elevated. My TSH was at 1.07 and Free T4 1.1 (.8-1.8). My Endo never tested my Free T3, in fact I had to request that my antibodies be tested because he said it was a waste of time. Prior to this my TSH went from 5.05 to .011, after being on 50, 75 and 88mcg of Synthroid for 4 only months. Unfortunately, despite my horrible symptoms, he disregards them and says there is nothing he can do to treat me because my labs are normal now with at 1.07 TSH. He also stated that Synthroid is not needed anymore because I was overmedicated with a TSH of .011 two months ago and was going through Hashitoxicosis before recently learning I had both Graves and Hashi's. He said that antibodies overlap and is normal. I agreed with him about being overmedicated because I was experiencing heart palps, high anxiety, and bedridden exhaustion, but I am confused about having antibodies for both diseases and not having some form of treatment.
Not only do I plan to find a doctor who will treat my symptoms, but I plan on getting my Free T4/T3 as well as TSH retested soon. I know my Vitamin D is low and I am getting that back up as well as my iron levels. I feel all symptoms of both Graves and Hashi's...I am so miserable and concerned.
Should I retest my antibodies to make sure that I really have both? What kind of treatment have you heard about for one who has both antibodies? Is this common? Should I remove my Thyroid?
11 March 2011 ( I felt good at this stage and was not on meds)
Free T4 10.0
7 Dec 2011 (I felt like crap at this stage and was given 50mcg Levo)
Free T4 9.0
4 Jan 2012 (feeling bit better)
Free T4 11.0
After this last blood result I went back to doc as I was feeling great after being on Levo for three weeks but started feeling tired again so he has now put me on 100mcg and I feel really good... He said based on my results he cannot confirm that I have a underactive thryoid but possibly subclinical underactive thryoid? based on my symptoms and high TSH during the stage that I felt yucky.
I can only assume that because I feel better since taking the Levo that I do have subclinical underactive thryiod and the medication is helping me?
I get the impression that the doc is not that happy with me being on the medication but I certainaly feel better so it must be doing something!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.